Alert archive / Indiana / Tornado Warnings in 2005
Tornado Warning 6, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Sep 23, 2005, 3:31 PM EST for Ripley County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2005, 3:31 PM EST (20:31 UTC)
- Expired
- Sep 23, 2005, 4:01 PM EST
- In force
- 30 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KILN 232031 TORILN INC137-232115- /O.NEW.KILN.TO.W.0006.050923T2031Z-050923T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 331 PM EST FRI SEP 23 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * TORNADO WARNING FOR... CENTRAL RIPLEY COUNTY IN INDIANA * UNTIL 415 PM EST * AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR OTTER VILLAGE...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... VERSAILLES... MILAN... IN ADDITION...VERSAILLES LAKE IS NEAR THE PATH OF THIS DANGEROUS THUNDERSTORM. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3921 8533 3906 8537 3904 8515 3919 8509 $$
2 follow-up statements
000 WWUS51 KILN 232042 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 442 PM EDT FRI SEP 23 2005 INC137-232115- /O.CON.KILN.TO.W.0006.000000T0000Z-050923T2115Z/ RIPLEY IN- 342 PM EST FRI SEP 23 2005 ...A TORNADO WARNING CONTINUES UNTIL 415 PM EST FOR CENTRAL RIPLEY COUNTY... AT 339 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR VERSAILLES LAKE...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MILAN. LAT...LON 3919 8527 3906 8532 3904 8515 3919 8509 $$
000 WWUS51 KILN 232101 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 501 PM EDT FRI SEP 23 2005 INC137-232111- /O.CAN.KILN.TO.W.0006.000000T0000Z-050923T2115Z/ RIPLEY IN- 401 PM EST FRI SEP 23 2005 ...THE TORNADO WARNING FOR CENTRAL RIPLEY COUNTY HAS BEEN CANCELLED... THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED. LAT...LON 3919 8527 3906 8532 3904 8515 3919 8509 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Sep 23, 2:22 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 23, 2:22 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 322 PM EDT FRI SEP 23 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... BASED ON LATEST SURFACE ANALYSIS...LOOKS LIKE FRONT HAS PUSHED DOWN CLOSE TO THE OHIO RIVER. HOWEVER...VISIBLE SATELLITE AND RADAR IMAGES BEGINNING TO SHOW SOME DEVELOPMENT ALONG A NARROW LINE FROM EAST CENTRAL INDIANA OVER INTO CENTRAL OHIO. MEANWHILE MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS CONTINUING TO PUSH EAST ACROSS EAST CENTRAL ILLINOIS INTO WESTERN INDIANA. NONE OF THE MODELS INCLUDING THE LATEST RUC SEEM TO HAVE A VERY GOOD HANDLE ON THESE FEATURES. BASED ON CURRENT TRENDS...AM AFRAID PCPN MOVING INTO WESTERN INDIANA WILL CONTINUE TO TRACK EAST ALONG NEWLY DEVELOPED BOUNDARY AND AFFECT AREAS ALONG I-70 THROUGH LATE AFTERNOON AND EARLY EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS THROUGH ZONE ISSUANCE TO DETERMINE FINAL POPS BUT WILL PROBABLY END UP WITH CHANCE POPS FOR MOST AREAS INTO EARLY EVENING. WILL THEN ALLOW PCPN TO TAPER OFF OVERNIGHT. FORECAST SOUNDINGS INDICATING GOOD DEAL OF LOW LEVEL MOISTURE OVERNIGHT TONIGHT SO EXPECT A FAIR AMOUNT OF STRATUS TO PUSH DOWN INTO AREA THROUGH DAYBREAK. MID LEVEL FLOW SWINGS BACK AROUND TOWARD THE SOUTHWEST SATURDAY INTO SATURDAY NIGHT WITH BOTH THE NAM AND GFS INDICATING SOME WEAK ISENTROPIC LIFT DEVELOPING ACROSS THE AREA. PDEFS DROP DOWN TO AROUND 50 MB AT TIMES THROUGH THE AFTERNOON AND EVENING...BUT MOISTURE IS LIMITED SO WILL KEEP FORECAST DRY. GFS FASTER THAN THE NAM PULLING MOISTURE UP FROM THE SOUTHWEST AHEAD OF APPROACHING FRONT FOR SUNDAY INTO SUNDAY NIGHT. WILL GO WITH A BLEND OF THE TWO AND ALLOW FOR A CHANCE OF PCPN TO SPREAD IN FROM THE SOUTHWEST THROUGH SUNDAY. && .LONG TERM (MONDAY THROUGH FRIDAY)... AM STARTING OUT FAIRLY WET ON MONDAY AS THE SFC CDFNT EXTENDS THROUGH THE OHVLY. ABUNDANT GULF MOISTURE IS FOUND AHEAD OF THIS FRONT AS THE LEFTOVERS FROM RITA ALLOW THE GULF TO OPEN UP. BY EVENING...H5 TROF AND SFC FRONT ARE OVER CWA AND EXIT FAIRLY QUICKLY OVERNIGHT AS HIGH PRESSURE BUILDS OVER THE PLAINS STATES. MODELS ARE TRENDING TO SLOW DOWN THE EXIT OF THIS SFC FRONT AND IVE INCREASED THE DURATION OF PRECIP INTO MON NIGHT...ESP TO THE SE. THIS HIGH WILL PRODUCE FAIR WX STARTING OVERNIGHT MON...AND SETTLE OVER THE CWA ON TUE NIGHT. HPC GUIDANCE SHOWING A MORE OF A EUROPEAN SOLUTION WHICH IS IN LINE WITH THE NAM AND SIGNIFICANTLY WEAKER WITH THE H5 TROF THAN BEING NOTED ON THE GFS. THE HIGH GETS PUSHED TO THE EAST ON WED AS ANOTHER LOW PRESSURE SYSTEM NEARS THE AREA LATE ON WED. THIS IS AHEAD OF A FAIRLY STRONG H5 TROF THAT DEEPENS AS IT PASSES FROM THE MIDWEST TO THE OHIO VALLEY. WITH THAT STRONG OF A PUSH...IT EXITS QUICKLY WITH HIGH PRESSURE ON ITS TAIL FOR THURS AND FRI. LOOKING FOR A COOLER PERIOD FOR THE END OF THE WEEK AS NRLY WINDS KICK IN THE CONTINENTAL AIR. CONFIDENCE IN FCST IS BELOW NORMAL AS RITA IS HAVING A PRONOUNCED EFFECT ON SLOWING UP H5 FLOW AND ASSOCIATED SFC FRONTS LATER IN THE WEEK. FRANKS && .AVIATION (18Z-18Z)... FRONT IS STILL SAGGING SOUTHWARD ACROSS THE REGION WITH SOME CONVECTION REDEVELOPING IN SOUTHEAST INDIANA AND SOUTHWEST OHIO. IN ADDITION THUNDERSTORMS APPROACHING WESTERN INDIANA ARE EXPECTED TO CONTINUE TRACKING EAST SOUTHEAST TOWARD THE REGION. SO IT APPEARS THAT BEST CHANCE OF PRECIPITATION WILL BE AT THE CINCINNATI TERMINALS. BUT GIVEN UNCERTAINTIES IN TIMING AND AREAL EXTENT OPTED TO USE VICINITY QUALIFIER AND CONTINUE TO MONITOR. NUMEROUS SCATTERED TO BROKEN DECKS OF CLOUDS MAKING CEILING FORECAST TRICKY. HAVE GENERALLY STARTED OUT MVFR WITH IMPROVEMENT THROUGH THE LATE AFTERNOON INTO THE EVENING. PLENTIFUL LOW LEVEL MOISTURE ALONG WITH NORTHEAST WINDS SUGGESTS STRATUS DEVELOPMENT OVERNIGHT. COULD SEE SOME IFR CEILINGS. THE STRATUS WILL GRADUALLY LIFT AND DIMINISH FROM DAYBREAK THROUGH THE END OF THE FORECAST PERIOD. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
Hazardous weather outlook, Sep 23, 2:41 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 341 PM EDT FRI SEP 23 2005 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-241945- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 241 PM EST FRI SEP 23 2005 /341 PM EDT FRI SEP 23 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. INDIANA...SOUTHWEST OHIO...NORTHERN KENTUCKY...CENTRAL OHIO... .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:26 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Ripley | 49 min |
Nearby
Tornado Warnings in Indiana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.